Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 50, NWS Tucson, AZ

August 18, 2011Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 18, 2011, 5:44 PM MST for Pima County, Arizona. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2011, 5:44 PM MST (00:44 UTC)
Expired
Aug 18, 2011, 6:45 PM MST
In force
61 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 69 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WGUS55 KTWC 190044
FFWTWC
AZC019-190145-
/O.NEW.KTWC.FF.W.0050.110819T0044Z-110819T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 645 PM MST

* AT 540 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM PRODUCING VERY HEAVY RAINFALL OVER CENTRAL PIMA 
  COUNTY...SOUTH OF THREE POINTS ALONG STATE HIGHWAY 286. VERY 
  HEAVY RAINFALL IN THIS AREA WILL CAUSE FLOODING PROBLEMS ON THE 
  ALTAR AND BRAWLEY WASHES. THIS STORM HAS SHOWN VERY LITTLE 
  MOVEMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3208 11130 3183 11127 3166 11134 3177 11151
      3204 11144

$$

ZELL
2 follow-up statements
186 
WGUS75 KTWC 190134
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
634 PM MST THU AUG 18 2011

AZC019-190145-
/O.CON.KTWC.FF.W.0050.000000T0000Z-110819T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
634 PM MST THU AUG 18 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
CENTRAL PIMA COUNTY...

AT 630 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS PRODUCING LIGHT TO MODERATE RAINFALL IN CENTRAL 
PIMA COUNTY...SOUTH OF THE THREE POINTS AREA. HEAVY RAINFALL RUNOFF 
FROM THE EARLIER STORMS WILL CONTINUE INTO THE BRAWLEY AND ALTAR 
WASHES AND ALONG STATE HIGHWAY 286.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3208 11130 3183 11127 3166 11134 3177 11151
      3204 11144

$$
ZELL
816 
WGUS75 KTWC 190147
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
647 PM MST THU AUG 18 2011

AZC019-190155-
/O.EXP.KTWC.FF.W.0050.000000T0000Z-110819T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
647 PM MST THU AUG 18 2011

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL PIMA COUNTY...

AT 645 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
PRECIPITATION HAD ENDED IN THE WARNING AREA IN CENTRAL PIMA COUNTY 
ALONG STATE HIGHWAY 286 SOUTH OF THREE POINTS. THEREFORE...THE FLASH 
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.   

LAT...LON 3208 11130 3183 11127 3166 11134 3177 11151
      3204 11144

$$
ZELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:30 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 18, 2:30 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST THU AUG 18 2011

.SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
OCCUR THROUGH THE MIDDLE OF NEXT WEEK ALONG WITH SEASONABLE DAYTIME
TEMPERATURES.

&&

.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SE AZ AS OF 230 PM MST. VERY WEAK STEERING FLOW THIS AFTERNOON AND
SO THE MAIN THREAT FROM STRONGER TSTMS INTO THIS EVENING WILL BE
HEAVY RAINFALL. ALSO...CANNOT RULE OUT THE POTENTIAL FOR HAIL...
PERHAPS TO QUARTER-SIZE...AS WELL AS WIND GUSTS IN EXCESS OF 60 MPH
ASSOCIATED WITH THE STRONGEST CELLS.

BASED ON RADAR TRENDS AS WELL AS VARIOUS NWP MESOSCALE MODELS...HAVE
OPTED FOR SCATTERED TO NUMEROUS SHOWERS/TSTMS FOR MOST SECTIONS THIS
EVENING. HAVE INCLUDED HEAVY RAINFALL AND DAMAGING WINDS IN THE
GRIDDED DATA WEATHER FIELDS AND ASSOCIATED TEXT PRODUCTS. WILL
DEPICT ISOLATED SHOWERS/TSTMS FOR WRN PIMA COUNTY THIS EVENING.
SLIGHT CHANCE OF SHOWERS/TSTMS MAINLY ACROSS GREENLEE/GRAHAM/COCHISE
COUNTIES STILL WARRANTED LATE TONIGHT.

FRI-MON...HIGH PRESSURE ALOFT PROGGED VIA THE 18/12Z GFS/ECMWF TO BE
CENTERED OVER NEW MEXICO/WEST TEXAS. MEANWHILE...SHORTWAVE TROUGH
ALONG THE CALIFORNIA COAST DURING THE WEEKEND WILL FILL ON MON.
AMPLE MOISTURE BETWEEN THE HIGH PRESSURE SYSTEM TO THE EAST AND THE
TROUGH ALONG THE WEST COAST WILL JUSTIFY ISOLATED TO SCATTERED
SHOWERS/TSTMS MAINLY DURING THE AFTERNOON AND EVENING HOURS.

TUE-THUR...UPPER HIGH PROGGED TO MIGRATE NWWD TOWARD NWRN AZ THIS
PERIOD. FLOW WOULD APPEAR TO BE INCREASINGLY FAVORABLE FOR
CONVECTIVE ACTIVITY TO MOVE SWWD FROM THE MOGOLLON RIM AND INTO THIS
FORECAST AREA. AT ANY RATE...MOISTURE TO REMAIN SUFFICIENT FOR AT
LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS
TUE-THUR.

ABOVE NORMAL HIGH TEMPS TO OCCUR FRI-THUR.

&&

.AVIATION...SCT-NUMEROUS TSRA/SHRA THRU THIS EVENING THEN PRECIP
DECREASING IN COVERAGE 06Z-12Z FRIDAY. ISOLD-SCT TSRA/SHRA TO OCCUR
18Z-23Z FRIDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO 50 KTS WITH THE
STRONGER TSRA. OTHERWISE...SCT-BKN CLOUDS WITH BASES AT 6-10K FT AGL
AND SURFACE WIND MAINLY LESS THAN 10 KTS THRU FRIDAY AFTERNOON.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS INTO NEXT
WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR...EXCEPT STRONG AND
GUSTY WINDS WILL PREVAIL NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 18, 7:33 AM MST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
733 AM MST THU AUG 18 2011

AZZ503-504-506>515-190600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
733 AM MST THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TONIGHT.
THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS IN
EXCESS OF 50 MPH WITH THE STRONGEST THUNDERSTORMS. PLEASE NOTE
THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD
RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH WEDNESDAY.
THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS OVER
50 MPH. ALSO... EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS
COULD RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-190600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
733 AM MST THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN THREATS
WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS OF 40 TO 50 MPH WITH
THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL
OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FRIDAY THROUGH WEDNESDAY. THE MAIN THREATS WILL BE
LOCALLY HEAVY RAIN AND GUSTY WINDS IN EXCESS OF 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 18, 12:34 PM MST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1234 PM MST THU AUG 18 2011

AZZ507-509-511-182015-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-UPPER SAN
PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
1234 PM MST THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAHAM COUNTY UNTIL 115
PM MST...

AT 1224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF KLONDYKE...OR 34 MILES
SOUTHWEST OF SAFFORD...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3294 11027 3252 10997 3253 11031 3273 11044
TIME...MOT...LOC 1933Z 239DEG 16KT 3266 11020
Special weather statement, Aug 18, 12:44 PM MST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1244 PM MST THU AUG 18 2011

AZZ505-506-182030-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
1244 PM MST THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 130 PM
MST...

AT 1236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES NORTHWEST OF MAMMOTH...OR 31 MILES
NORTH OF ORO VALLEY...MOVING NORTHEAST AT 15 MPH.

WEATHER RADAR ESTIMATES WIND GUSTS UP TO 40 MPH HAVE BEEN GENERATED
WITH THIS STORM. THESE WINDS MAY RESULT IN LOCALIZED AREAS OF
BLOWING DUST...REDUCING VISIBILITIES ALONG HIGHWAY 79 AND HIGHWAY 77
IN SOUTHEAST PINAL COUNTY.

IN ADDITION...HEAVY RAINFALL ASSOCIATED WITH THIS STORMS WILL RESULT
IN WASHES ON THE EAST SIDE OF BLACK MOUNTAIN TO FILL WITH RUNNING
WATER...INCLUDING PUTNAM AND COTTONWOOD WASHES.

AREAS AFFECTED BY THIS STORM INCLUDE...SAN MANUEL...MAMMOTH...
DUDLEYVILLE AND ARAVAIPA CREEK PRESERVE.

LAT...LON 3299 11077 3304 11072 3307 11073 3309 11069
      3312 11067 3315 11063 3314 11059 3317 11054
      3260 11052 3259 11129 3308 11120 3319 11104
      3320 11091
TIME...MOT...LOC 1939Z 247DEG 15KT 3286 11080
Local storm report, Aug 18, 3:41 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
341 PM MST THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     LIGHTNING        5 W TUCSON INTERNATIONA 32.13N 111.03W
08/18/2011                   PIMA               AZ   BROADCAST MEDIA

            *** 1 INJ *** ONE PERSON TRANSPORTED TO HOSPITAL.

&&

EVENT NUMBER TWC1100081

KD
Local storm report, Aug 18, 5:11 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
511 PM MST THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     SELLS                   31.92N 111.88W
08/18/2011                   PIMA               AZ   EMERGENCY MNGR

            11 POWER POLES DOWN

&&

EVENT NUMBER TWC1100082

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:15 PM MSTSevere Thunderstorm WarningTWCPinal30 min
Aug 18, 5:35 PM MSTAreal Flood AdvisoryTWCPima, Pinal115 min
Aug 18, 5:39 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 18, 6:32 PM MSTSevere Thunderstorm WarningTWCPima28 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.